Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 51, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 9, 2011, 8:19 PM EDT for 8 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2011, 8:19 PM EDT (00:19 UTC)
- Expired
- Sep 9, 2011, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 20 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 10:08 PM EDT | FLASH FLOOD | Ickesburg, PA | 911 CENTER REPORTED FLASH FLOODING THROUGHOUT MIFFINLTOWN AND PORT ROYAL. ICKESBURG FIRE CO CANNOT LEAVE STATION DUE TO FLASH FLOODING. |
| Sep 9, 11:00 PM EDT | FLASH FLOOD | Port Royal, PA | SEVERAL WATER RESCUES IN PORT ROYAL...AND ALONG ROUTE 75 OUTSIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1080 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
749
WGUS51 KCTP 100019
FFWCTP
PAC013-021-027-033-061-067-087-099-100315-
/O.NEW.KCTP.FF.W.0051.110910T0019Z-110910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 PM EDT FRI SEP 9 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN BLAIR COUNTY...
NORTHEASTERN CAMBRIA COUNTY...
SOUTHERN CLEARFIELD COUNTY...
NORTHERN HUNTINGDON COUNTY...
NORTHERN JUNIATA COUNTY...
CENTRAL MIFFLIN COUNTY...
NORTH CENTRAL PERRY COUNTY...
SOUTHWESTERN CENTRE COUNTY...
* UNTIL 1115 PM EDT...
* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL MIFFLIN...EXTREME
NORTHEASTERN CAMBRIA...NORTH CENTRAL PERRY...NORTHEASTERN BLAIR...
NORTHERN HUNTINGDON...NORTHERN JUNIATA...SOUTHERN CLEARFIELD AND
SOUTHWESTERN CENTRE COUNTIES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TYRONE AND
LEWISTOWN.
LAT...LON 4103 7881 4097 7828 4081 7810 4071 7781
4076 7757 4074 7736 4070 7735 4067 7718
4058 7711 4046 7729 4057 7838 4069 7845
4080 7881
$$
FORECASTER: DEVOIR1 follow-up statement
753
WGUS71 KCTP 100146
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
946 PM EDT FRI SEP 9 2011
PAC013-021-027-033-061-067-087-099-100315-
/O.CON.KCTP.FF.W.0051.000000T0000Z-110910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAIR PA-CAMBRIA PA-CLEARFIELD PA-HUNTINGDON PA-JUNIATA PA-
MIFFLIN PA-PERRY PA-CENTRE PA-
946 PM EDT FRI SEP 9 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
SOUTHWESTERN CENTRE...NORTH CENTRAL PERRY...CENTRAL MIFFLIN...
NORTHERN JUNIATA...NORTHERN HUNTINGDON...SOUTHERN CLEARFIELD...
NORTHEASTERN CAMBRIA AND NORTHEASTERN BLAIR COUNTIES...
AT 932 PM EDT...DOPPLER RADAR CONTINUED TO SHOW SCATTERED...VERY
SLOW MOVING HEAVY SHOWERS AND THUNDERSTORMS. RADAR ESTIMATED
RAINFALL AMOUNTS OF 2 TO 3 INCHES OVER THE PAST 90 MINUTES NEAR THE
TOWNS OF WALNUT AND PORT ROYAL. TORRENTIAL RAINS WILL CONTINUE TO
DRIFT VERY SLOWLY NORTH ACROSS THAT REGION. ROUTE 322 WILL BE
IMPACTED BY VERY HEAVY RAIN BETWEEN 940 AND 1020 PM EDT...WITH POOR
VISIBILITY AND SIGNIFICANT PONDING OF WATER ON THE ROADWAY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT
ROYAL...ALFARATA...MCALISTERVILLE...ICKESBURG...LEWISTOWN...TYRONE
AND LUMBER CITY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY OVER THE
NEXT HOUR JUST TO THE NORTH AND EAST OF PORT ROYAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. MOST FLOOD RELATED
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER
MOVE UP TO HIGHER GROUND.
PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE BY CALLING YOUR LOCAL
LAW ENFORCEMENT OFFICIALS OR BY CALLING THE NATIONAL WEATHER SERVICE
TOLL FREE AT...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4103 7881 4097 7828 4081 7810 4071 7781
4076 7757 4074 7736 4070 7735 4067 7718
4058 7711 4046 7729 4057 7838 4069 7845
4080 7881
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 7:52 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 9, 7:52 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 752 PM EDT FRI SEP 9 2011 .SYNOPSIS... CURRENT RIVER FLOODING IS EXPECTED TO CONTINUE WITH SMALLER STREAMS RECEDING OVERNIGHT FROM RECENT CRESTS. SHOWERY WEATHER WILL CONTINUE ACROSS MUCH OF THE REGION FOR THE NEXT COUPLE OF DAYS AS UPPER-LEVEL LOW REMAINS IN THE VICINITY. A STRONG NORTHERN STREAM SYSTEM SHOULD USHER IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR INTO OUR REGION BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... SEE HYDROLOGY SECTION FOR ALL THINGS WATER. THUNDER HAS BEGUN OVER THE WEST...WITH STORMS MOVING ALONG A SIMILAR TRACK AS EARLIER SHOWERS THIS MORNING...PRETTY MUCH RIGHT OVER SHANKSVILLE WHERE THEY ARE PREPARING FOR THE MEMORIAL ACTIVITIES. QPF ESTIMATES ARE LESS THAN A HALF INCH AT MOST PLACES THOUGH. FFG IS MORE THAN AN INCH THERE DUE TO LESS RAINFALL THERE IN THE LAST FEW DAYS THAN TO THE EAST. A EVER-THINNING BUT LONG- LIVED PLUME OF MOISTURE MAKES A CONNECTION/FEED INTO THE SHOWERS IN THE SC AND WRN COS. FLOW ALOFT IS A LITTLE MORE EASTERLY THAN YESTERDAY. THE MOISTURE CONVERGENCE SHOULD SLIDE TO THE NORTH AND INTO THE CENTRAL MTS THIS AFTERNOON...SO THE HIGHER CHCS OF SHOWERS THIS AFTN WOULD BE THERE. BUT STILL LIKELIES ON ORDER FOR THE SRN COS AS WELL. && .SHORT TERM /SATURDAY NIGHT THROUGH 6 PM SATURDAY/... THE H5 LOW IS EXPECTED TO CONTINUE SLOWLY UNWINDING OVER THE OHIO VALLEY/MID WEST KEEPING US ON THE EAST SIDE UNDER DIFFLUENT FLOW ALOFT KEEPING US VULNERABLE TO THE CHANCE OF SHOWERS OR THUNDERSTORMS RIGHT INTO THE WEEKEND. LOW LEVEL FLOW WILL BE RATHER SLACK AND GENERALLY NORTHEAST TO EAST SUGGESTING ANY SIGNIFICANT DRYING WILL BE HARD TO COME BY. WITH EXPECTED CLOUDCOVER AND A MOIST AIRMASS IN PLACE...OVERNIGHT LOWS WILL NOT DROP BACK MUCH. EXPECTED TO BOTTOM OUT IN THE 50S AND 60S..THESE WILL BE SEVERAL DEGREES ABOVE NORMAL. SCT SHRA EXPECTED INTO THE DAY SAT...BUT MAINLY IN THE AFTN. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... PERSISTENT TROF OVER THE REGION WILL BE OPENING UP AND LIFTING OUT SAT NIGHT INTO MON...BRINGING DIMINISHING CHANCES FOR SHOWERS. SHOULD BE MAINLY DRY MON AND DRY ON TUE BEFORE COLD FRONT PUSHES THROUGH WED BRINGING SCT SHOWERS/TSTMS BACK TO THE REGION. COOLER AND DRIER AIR FILTERS INTO PA FOR LATE WEEK...DROPPING HIGHS INTO THE 60S AND LOWS INTO THE MID 40S TO LOWER 50S. TROPICAL STORM MARIA WILL APPROACH THE U.S. COAST MID/LATE WEEK PROGGED TO MAKE THE NORTHEASTWARD CURVE AND REMAIN WELL OFFSHORE...WITH MINIMAL IMPACT TO CENTRAL PA. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... DRIER AIR HAS IMPROVED CONDITIONS IN THE NORTHEAST...BUT SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT MAINLY THE SOUTHERN AND WESTERN TAF SITES THIS EVENING. BRIEF IFR CONDITIONS ARE POSSIBLE...ESPECIALLY IN JST AND AOO...AS SHRA/TSRA MOVE THROUGH THE AREA. ALL TAF SITES WILL SEE REDUCED VISIBILITIES OVERNIGHT AS FOG DEVELOPS. EXPECT THE FOG TO PERSIST THROUGHOUT THE LATE MORNING HOURS SATURDAY WITH LOW CLOUDS LINGERING IN THE WESTERN HALF. MAINLY MVFR CONDITIONS SATURDAY ACROSS THE COMMONWEALTH WITH SIMILAR CONDITIONS AS FRI AS A MOIST AIR MASS CONTINUES TO SIT OVER THE STATE. SKIES WILL BE OVERCAST THE MAJORITY OF THE DAY WITH SCATTERED SHRA/TSRA DEVELOPING IN THE AFTERNOON...MAINLY IN THE SOUTHWESTERN HALF. OUTLOOK... SAT-SUN...MAINLY MVFR AND VFR...ISOLATED IFR CONDITIONS ARE POSSIBLE DUE TO SHRA/TSRA AND AM FOG. MON- TUE...MAINLY VFR...MVFR AND IFR CONDITIONS POSSIBLE EARLY WITH AM FOG. WED...VFR WITH MVFR IN SHOWERS NW. && .HYDROLOGY... MAINSTEM RIVER POINTS NEAR CREST OR SLOWLY FALLING AT MOST LOCATIONS. LIGHT RAIN TODAY INTO SAT COULD RAISE SMALLER CREEKS AND STREAMS A BIT...BUT IT WILL BE EXTREMELY DIFFICULT TO KEEP THE FLOWS/VOLUMES AS HIGH AS THEY CURRENTLY ARE IN THE BIGGER WATERWAYS. MINOR DOUBLE BUMP IS EXPECTED AT HARRISBURG/MARIETTA WITH A SLUG OF WATER COMING DOWN THRU SUNBURY AND A BIT MORE RAIN EXPECTED TODAY. THE WEST BRANCH PUSH IS MAINLY BELOW THE HARRISBURG GAUGE. SOME OF THE SMALLER GAUGES LIKE LOYALSOCKVILLE HAVE BEEN DAMAGED AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS - THEY WILL NOT BE REPORTING. ADDITIONAL INFORMATION CAN BE FOUND AT: WWW.ERH.NOAA.GOV/ERH/MARFC && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...DANGELO SHORT TERM...DANGELO/LA CORTE LONG TERM...RXR AVIATION...RXR HYDROLOGY...
Hazardous weather outlook, Sep 9, 4:21 AM EDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 421 AM EDT FRI SEP 9 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-100830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 421 AM EDT FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT RAINFALL AND ANY ADDITIONAL FLOODING TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Sep 9, 2:47 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 PM EDT FRI SEP 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD CENTRAL CITY 40.11N 78.81W
09/09/2011 SOMERSET PA 911 CALL CENTER
ROAD CLOSURES OVER NORTHERN PARTS OF SOMERSET COUNTY.
THERE IS FLOODING ALONG SMALL STREAMS AND NUMEROUS
FLOODED BASEMENTS.
&&
EVENT NUMBER CTP1100422
KREKELERLocal storm report, Sep 9, 3:10 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT FRI SEP 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM FLASH FLOOD CENTRAL CITY 40.11N 78.81W
09/09/2011 SOMERSET PA TRAINED SPOTTER
SMALL STREAM FLOODING IN CENTRAL CITY. WATER INTO 1ST
FLOOR OF SOME BUILDINGS.
&&
EVENT NUMBER CTP1100423
EVANEGOLocal storm report, Sep 9, 6:01 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT FRI SEP 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD GREENCASTLE 39.79N 77.73W
09/09/2011 FRANKLIN PA TRAINED SPOTTER
SPOTTER REPORTED WATER OVER HIGHWAY 16...SIGNIFICANT
FLASH FLOODING IN GREENCASTLE.
&&
EVENT NUMBER CTP1100424
GADLocal storm report, Sep 9, 7:00 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT FRI SEP 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM FLASH FLOOD GREENCASTLE 39.79N 77.73W
09/09/2011 FRANKLIN PA TRAINED SPOTTER
PORTION OF WILLIAMSON AVE IN GREENCASTLE REPORTED TO BE
UNDER WATER.
&&
EVENT NUMBER CTP1100425
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:31 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Perry | 59 min |
| Sep 9, 9:32 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 58 min |
| Sep 9, 10:08 PM EDT | Flash Flood Warning | CTP | Juniata, Mifflin, Perry, Snyder | 3 hr |
| Sep 9, 10:41 PM EDT | River Flood Warning | CTP | Blair, Huntingdon | 15 hr |
| Sep 9, 10:41 PM EDT | River Flood Warning | CTP | Blair, Huntingdon | 6 hr |
| Sep 9, 10:41 PM EDT | River Flood Warning | CTP | Perry | 15 hr |
| Sep 9, 11:09 PM EDT | Flash Flood Warning | CTP | Dauphin, Montour, Northumberland, Schuylkill, Snyder, Union | 4 hr |
| Sep 9, 11:42 PM EDT | Areal Flood Advisory | CTP | Elk | 78 min |
| Sep 10, 12:32 AM EDT | Flash Flood Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Schuylkill | 5 hr |
| Sep 10, 12:57 AM EDT | Areal Flood Warning | CTP | Juniata, Mifflin, Perry, Snyder | 6 hr |
| Sep 10, 1:14 AM EDT | Special Weather Statement | CTP | Warren | 46 min |
| Sep 10, 4:01 AM EDT | Areal Flood Advisory | CTP | Elk, McKean, Warren | 3 hr |
| Sep 10, 6:51 AM EDT | Areal Flood Advisory | CTP | Cambria, Cameron, Clearfield, Elk, McKean, Warren | 3 hr |
| Sep 10, 9:02 AM EDT | Flash Flood Warning | CTP | Cambria, Clearfield | 4 hr |
| Sep 10, 4:40 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin, Huntingdon, Juniata, Mifflin and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.